Cetirizine relieves allergic symptoms.Cetirizine is called a non-drowsy antihistamine; however, it can still cause drowsiness in a few people. Make sure your reactions are normal before you drive, or use tools or machines.
|Type of medicine||An antihistamine (non-drowsy)|
|Used for||Allergies, such as hay fever and some allergic skin reactions|
|Also called (UK)||Allacan®; BecoAllergy®; Piriteze® Allergy; Pollenshield® Hayfever; Benadryl® Allergy; Zirtek®; Zirtek® Allergy|
|Also called (USA)||All Day Allergy®; Alleroff®; Wal-Zyr®; Zyrtec®; Zyrtec® Allergy|
|Available as||Capsules, tablets, and oral liquid medicine|
Cetirizine belongs to a group of medicines called antihistamines - it is an anti-allergy medicine. It stops the effects of a naturally occurring substance called histamine and this helps to relieve the symptoms of allergies such as hay fever and urticaria.
Exposure to substances such as pollen, pet fur, house dust or insect bites can cause your body to produce allergic symptoms. Cells in the lining of your nose and eyes release histamine when they come into contact with these substances. This leads to inflammation in your nose and eyes, which produces symptoms such as sneezing and watery eyes.
Urticaria is a condition where an itchy skin rash develops. The rash can be triggered by an allergy to a substance such as a soap or a detergent.
Cetirizine can be prescribed for you by a doctor or dentist, or you can buy it without a prescription at pharmacies and other retail outlets. Tablet and capsule formulations are generally suitable for adults and older children, whereas oral liquid medicine is available for younger children. Cetirizine is not suitable for children under 2 years of age.
Before taking cetirizine
To make sure that this is the right treatment for you (or your child), before you (or they) start taking cetirizine it is important that you discuss the treatment with a doctor or pharmacist if:
- You are pregnant, trying for a baby or breast-feeding.
- You/they have any kidney problems. If so, the recommended dose will be reduced.
- You/they have epilepsy.
- You/they have a rare inherited blood disorder called porphyria.
- You/they are taking or using any other medicines. This includes any medicines being taken which are available to buy without a prescription, as well as herbal and complementary medicines.
- You/they have ever had an allergic reaction to another antihistamine, or to any other medicine.
How to take cetirizine
- Before starting the treatment, read the manufacturer's printed information leaflet from inside the pack. It will give you more information about cetirizine, and it will also provide you with a full list of side-effects which could be experienced from taking it.
- Recommended doses of cetirizine are:
- For adults and for children aged over 12 years: 10 mg taken once a day.
- For children aged 6-11 years: 5 mg taken twice daily.
- For children aged 2-5 years: 2.5 mg taken twice daily.
- If you are giving cetirizine liquid medicine to a child, make sure you follow the dosing instructions on the bottle carefully so that you measure out the correct dose for the age of your child.
- You can take cetirizine either with or without food. Some people find it helps to swallow the tablets or capsules with a drink of water.
- If you forget to take a dose, don't worry, just take the next dose when it is needed and then continue as before. Do not take two doses together to make up for a forgotten dose.
Getting the most from your treatment
- Most people only need to take an antihistamine for a short while when they have symptoms. You should stop taking cetirizine once your symptoms have eased.
- Although cetirizine is classed as a non-drowsy antihistamine, it can still cause drowsiness in a few people. If you are affected by drowsiness, do not drive or use a bicycle, and do not use tools or machines.
- If you drink alcohol while you are on cetirizine, be aware of its effects on you and do not drink more than moderate amounts. Alcohol can increase the risk of side-effects from antihistamines.
- If you are having an operation, or any treatment or tests (particularly if it is to test for an allergy), make sure you say that you are taking an antihistamine.
- If you buy any medicines 'over the counter', check with a pharmacist that they are suitable to take with an antihistamine. This is because a number of other medicines can increase the risk of side-effects.
Can cetirizine cause problems?
Along with their useful effects, most medicines can cause unwanted side-effects although not everyone experiences them. The table below contains some of the more common ones associated with cetirizine. The best place to find a full list of the side-effects which can be associated with your medicine, is from the manufacturer's printed information leaflet supplied with the medicine. Alternatively, you can find an example of a manufacturer's information leaflet in the reference section below. Speak with your doctor or pharmacist if any of the following continue or become troublesome.
|Cetirizine side-effects (these affect less than 1 in 10 people)||What can I do if I experience this?|
|Feeling tired, sleepy, or dizzy||Do not drive and do not use tools or machines while affected. Do not drink alcohol|
|Dry mouth||Try chewing sugar-free gum or sucking sugar-free sweets|
|Headache||Drink plenty of water and ask your pharmacist to recommend a suitable painkiller. If the headache continues, speak with your doctor|
|Feeling sick, tummy (abdominal) pain||Stick to simple meals - avoid fatty or spicy foods|
|Diarrhoea (in children)||Drink plenty of water|
|Sore throat, nose irritation (in children)||Speak with a doctor if troublesome|
If you experience any other symptoms which you think may be due to cetirizine, speak with your doctor or pharmacist for further advice.
How to store cetirizine
- Keep all medicines out of the reach and sight of children.
- Store in a cool, dry place, away from direct heat and light.
Important information about all medicines
If you buy any medicines check with a pharmacist that they are safe to take with your other medicines.
Never take more than the prescribed dose. If you suspect that you or someone else might have taken an overdose of this medicine, go to the accident and emergency department of your local hospital. Take the container with you, even if it is empty.
This medicine is for you. Never give it to other people even if their condition appears to be the same as yours.
Do not keep out-of-date or unwanted medicines. Take them to your local pharmacy which will dispose of them for you.
If you have any questions about this medicine ask your pharmacist.
Further reading and references
British National Formulary; 72nd Edition (Sep 2016) British Medical Association and Royal Pharmaceutical Society of Great Britain, London
I wonder if some one ever had allergy to Eggs? If so, what problems/effects of such an allergy are felt; itching, red spots on body, ulcers some where etc etc? Any counter/remedy for such a problem...iqbal_45667
Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. Patient Platform Limited has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.